Indiana, 2011

Hail in Indiana, August 18, 2011

August 18, 2011 · NWS IND · 1 event in 1 county or zone

Scattered thunderstorms pushed across the southern half of Indiana during the afternoon of August the 18th. While coverage of these storms were limited, one of them did produce one report of large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Scattered thunderstorms pushed across the southern half of Indiana during the afternoon of August the 18th. While coverage of these storms were limited, one of them did produce one report of large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Aug 18, 3:44 PM EST, 25 minutes earlier.

Area forecast discussion, Aug 18, 3:44 PM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
444 PM EDT THU AUG 18 2011

.UPDATE...
AVIATION SECTION UPDATED BELOW

&&

.SYNOPSIS...

A SERIES OF UPPER LEVEL DISTURBANCES IN NORTHWEST FLOW AROUND
UPPER RIDGING OVER WESTERN AND CENTRAL PORTIONS OF THE NATION MAY
LEAD TO PERIODS OF THUNDERSTORMS THROUGH MONDAY. HIGH PRESSURE RE-
ESTABLISHES ITSELF ACROSS THE REGION THROUGH MID WEEK NEXT WEEK.

&&

.NEAR TERM /REST THIS AFTERNOON AND TONIGHT/...

AREA OF SHOWERS ACROSS MAINLY WEST/CENTRAL IL IS LOOKING DISORGANIZED
AND WEAK AT THIS HOUR...SO TAPERED BACK FROM SCATTERED
THUNDERSTORMS TO 30% CHANCE TO ISOLATED FOR LATER THIS AFTERNOON
AND INTO TONIGHT. THIS FEATURE IS ASSOCIATED WITH A SHORTWAVE
WHICH MODELS PROG TO SHIFT ACROSS CENTRAL INDIANA THROUGH THIS
EVENING...ALONG A DIFFUSE FRONTAL BOUNDARY...MOVING INTO CENTRAL
INDIANA AROUND 21Z. THERE IS THE POTENTIAL TO SPARK
THUNDERSTORMS...THOUGH FORCING IS WEAK AND INSTABILITY IS
BARELY MODERATE. THIS IS FAIRLY WELL SUPPORTED BY THE MAJORITY OF
THE SHORT TERM GUIDANCE. THUNDERSTORM CHANCES AFTER SUNSET REALLY
LOOK WEAK SO LEFT POPS AS IS AT SLIGHT CHANCE OVERNIGHT. DIDN/T
STRAY FAR FROM PREVIOUS FORECAST LOWS OF MID TO UPPER 60S FOR
TONIGHT. LOW LEVEL THICKNESSES CONTINUE TO SUPPORT THIS.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY/...

FRIDAY AND THE REST OF THIS WEEKEND WILL BE PLAGUED BY PESKY LOW
CHANCES OF SCATTERED THUNDERSTORMS. THE UPSHOT IS THAT THEY DO
NOT HAVE THE THREAT TO BE TO SEVERE...HOWEVER OF COURSE ANY
THUNDERSTORM CAN BE DANGEROUS WITH LIGHTNING/STRONG WINDS AND
HEAVY RAINFALL.

STILL APPEARS THAT A SERIES OF WEAK DISTURBANCES WILL WORK THROUGH
THE REGION RIDING THE UPPER RIDGE TO OUR WEST. TRIED MY BEST BUT AGREE
WITH PREVIOUS FORECAST THAT TIMING THESE WAVES IS VERY DIFFICULT
AND IN SOME CASES HAD TO BROAD BRUSH IN LOW CHANCE POP  FOR SOME
DURATIONS FRIDAY AND OVER THE WEEKEND.

IN TERMS OF TEMPS...COOL BIAS REMAINS IN GUIDANCE...AND ACTUALLY
VERY COOL THIS MODEL RUN. BUMPED UP MOS SEVERAL DEGREES FOR HIGHS
DURING THIS PERIOD...BUT IT APPEARS LOWS WERE NOT AS AFFECTED BY
ANY BIASED, SO ONLY NEEDED TO MAKE SOME MINOR TWEAKS HERE.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...

COULD SEE SOME CHANCES FOR THUNDERSTORMS CONTINUE INTO SUNDAY NIGHT
AND PERHAPS MONDAY DEPENDING ON HOW QUICKLY THE COLD FRONT MOVES
THROUGH. BY MONDAY NIGHT THE UPPER RIDGE AND SURFACE HIGH PRESSURE
WILL START BUILDING BACK INTO THE AREA. 12Z GFS/ 00Z ECMWF ARE
STARTING TO SHOW POTENTIAL FOR MORE THUNDER CHANCES AROUND THE RIDGE
AND ANOTHER FRONTAL PASSAGE ON WEDNESDAY/WEDNESDAY NIGHT...BUT SINCE
THIS LOOKS A DECENT BIT DIFFERENT FROM PREVIOUS RUNS AND THE
ENSEMBLES ARE NOT YET ON BOARD WILL KEEP REMAINDER OF THE FORECAST
DRY FOR NOW. FOR TEMPERATURES WILL SEE CLOSER TO NORMAL OR EVEN A
LITTLE COOLER THAN NORMAL FOR MONDAY AND TUESDAY WITH SOME
REBOUNDING WEDNESDAY AND THURSDAY.

&&

.AVIATION /DISCUSSION FOR 21Z IND TAF UPDATE/...

ONGOING TAF APPEARS ON TRACK AS CONVECTION SHOULD REMAIN SW OF THE
IND TAF SITE VFR CONDITIONS CONTINUE IN THE NEAR TERM. WILL
MONITOR TRACK/PROGRESSION OF TSRA NEAR ATTICA AND MAY UPDATE IF IT
HAVE ANY CHANCE TO THREATEN IND.

/DISCUSSION FOR 181800Z TAF ISSUANCE/...

SOME SCATTERED CONVECTIVE DEVELOPMENT IS POSSIBLE THIS AFTERNOON AND
EVENING...WITH THE RAPID REFRESH SHOWING SOME CELLS DEVELOPING
AROUND 20-22Z. TOO MUCH UNCERTAINTY IN PLACEMENT TO INCLUDE EVEN A
VCTS AT THIS TIME...BUT WILL CONTINUE TO CARRY A CB AT ALL SITES FOR
MUCH OF THE AFTERNOON/EARLY EVENING. WITH LIGHT TO CALM WINDS
OVERNIGHT AND WEAK SUBSIDENCE EXPECT TO SEE SOME VISIBILITY
RESTRICTIONS BEGINNING AROUND 6Z AT THE OUTLYING SITES AND COULD SEE
SOME IFR IN THOSE BUT WILL STICK WITH MVFR AT KIND.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...NIELD/SMF
NEAR TERM...SMF
SHORT TERM...SMF
LONG TERM....CP
AVIATION...CP/JP
Hazardous weather outlook, Aug 18, 3:44 PM EST, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
444 PM EDT THU AUG 18 2011

INZ021-028>031-035>049-051>057-060>065-067>072-192045-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
444 PM EDT THU AUG 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS WILL OCCUR LATE THIS AFTERNOON AND INTO
TONIGHT. ISOLATED SEVERE STORMS ARE POSSIBLE THROUGH THIS
EVENING...WITH THE MAIN THREATS DAMAGING WINDS...LARGE HAIL...AND
HEAVY RAINFALL. ANY THUNDERSTORM MAY PRODUCE FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE FRIDAY THROUGH MONDAY.
WHILE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...ISOLATED SEVERE
STORMS WILL BE POSSIBLE FRIDAY AND SATURDAY. IT IS TOO SOON TO
DETERMINE WHETHER STORMS WILL BE SEVERE SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY OBSERVED SEVERE WEATHER
THROUGH THE WEEKEND.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

In the hours before

Special weather statement, Aug 18, 3:33 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
433 PM EDT THU AUG 18 2011

INZ061-068-182100-
DAVIESS-GREENE-
433 PM EDT THU AUG 18 2011

...STRONG THUNDERSTORM ADVISORY FOR NORTHEASTERN DAVIESS AND
SOUTHWESTERN GREENE COUNTIES UNTIL 500 PM EDT...

AT 431 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES SOUTHEAST OF LINTON...OR 28 MILES
NORTHEAST OF VINCENNES...MOVING SOUTHEAST AT 5 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  NEWBERRY...
  ELNORA...
  ODON...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3872 8708 3885 8717 3884 8714 3887 8715
      3886 8713 3889 8713 3889 8712 3890 8712
      3891 8722 3892 8723 3903 8704 3890 8690
      3883 8691
TIME...MOT...LOC 2033Z 323DEG 3KT 3890 8707

HOMANN/JP

The radar

The Evansville,IN radar (KVWX), 83 km away, was scanning. The volume nearest the first event began at 21:08 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Daviess

When
August 18, 4:09 PM EST to 4:14 PM EST
Where
Daviess County, 1.28 mi ENE of Epsom
Measured
1 in hail
Reported by
Public
Coordinates
38.790, -87.050

Quarter sized hail fell for approximately five minutes in an area about 1.5 miles SSW of the North Daviess High School.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2011Every state in 2011This day in weather historyWarnings in Indiana, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 341889.